Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS La Crosse, WI

July 19, 2020Adams County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 19, 2020, 3:15 AM CDT for Adams County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 3:15 AM CDT (08:15 UTC)
Expired
Jul 19, 2020, 4:15 AM CDT
In force
60 min
Issued by
NWS La Crosse, WI

County Adams County, WI

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:32 AM CDTTSTM WND DMG2 Nne Friendship, WINUMEROUS TREES DOWN IN THE PRESTON AREA AND NEAR ROCHE-A-CRI STATE PARK. TIME ESTIMATED FROM RADAR.
Jul 19, 3:34 AM CDTTSTM WND DMG4 Ne Adams, WITREES DOWN ACROSS HIGHWAY J. TIME ESTIMATED BY RADAR.
Jul 19, 4:09 AM CDTTSTM WND DMG4 S Brooks, WIA FEW TREES DOWN AROUND THE TOWN OF JACKSON. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS83 KARX 190815
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
315 AM CDT Sun Jul 19 2020

WIZ042>044-190915-
Juneau-Adams-Monroe-
315 AM CDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JUNEAU...ADAMS
AND SOUTHEASTERN MONROE COUNTIES...

At 314 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of New Rome to New Lisbon
to 11 miles northwest of Hillsboro. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mauston, Friendship, New Lisbon, Adams, Elroy, Wonewoc, Dellwood,
Glendale, Lemonweir, Big Flats, Lindina, Lyndon Station, Colburn,
Union Center, I 90 94 Exit 78, Johnson Hill and Big Spring.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 9031 4373 9031 4373 9050 4386 9018
      4425 8977 4424 8960 4364 8960
TIME...MOT...LOC 0814Z 284DEG 25KT 4413 8985 4387 9019 4373 9054 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:45 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 11:45 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1145 PM CDT Sat Jul 18 2020

.SHORT TERM...(Tonight)
Issued at 231 PM CDT Sat Jul 18 2020

Morning convection definitely complicated the heat forecast for this
afternoon. Widespread debris clouds finally gave way to clearing by
late morning, but since then have had pesky cu and stratocu
developing in their wake. Even some nuisance cells developed early
this afternoon over central WI where capping is weaker. A
southerly breeze is leading to efficient moisture advection,
pumping a rich pool of mid 70s dewpoints into the area, soupiest
generally west of the Mississippi River. A handful of observing
sites are reporting dewpoints flirting with 80 at this hour thanks
to that maturing corn crop. So while humidity is not lacking,
temperatures have been trickier to pin down this afternoon, still
mostly in the 80s across the forecast area at this hour. Thinking
bulk of the area will still have no problem exceeding 100 degree
heat indices by late afternoon to meet advisory criteria, so have
left headline untouched. Only somewhat questionable area looks to
be central WI where dewpoints still remain in the low 70s.

Heading into this evening we'll be closely watching a cold front
dropping in from MN and northwest WI. Instability out ahead of the
front will be super favorable with MLCAPEs >3500 J/kg across the
area. Afternoon heating will gradually erode the stout capping in
place as the front approaches, and CAMs show storms erupting along
the front by late afternoon over central MN. Question then
becomes how this line of convection evolves as the front
progresses southeast, and how extensive the line of storms will be
as it pushes through our area. The HRRR didn't handle last
night's convection very well and seems to be the outlier again
this afternoon. So not putting much stock in it wanting to keep
bulk of storms north of I-94. Other CAMs show a broad line of
storms perhaps with some bowing segments extending through the
entire forecast area this evening into early Sunday morning,
roughly between 7 PM and 2 AM. Timing will likely need some
further refinement once convection initiates and mesoscale
influences become more dominant.

Severe potential still looks decent given the juicy airmass and fat
CAPE sounding profiles. Deep layer shear will be strongest behind
the front, but it does look like there may be ample shear in the
vicinity of the front as well. Damaging winds will likely be the
main threat, especially if storms congeal into bowing segments as
depicted by several CAMs. Isolated large hail is also possible. Low
level shear will be respectable and hodographs show favorable
curvature from 0-1km for perhaps an isolated tornado or two. The
rich low level moisture will also support rather low LCLs. Due to
the expected progressive nature of this line of storms, not
expecting a widespread significant flooding threat. That being
said, strong moisture transport out ahead of the front and deep
warm cloud depths will definitely support heavy rainfall rates.
HREF mean 24 hr QPF ending 19.12Z shows widespread 0.5 to 1" of
rainfall across the area with ensemble max QPF of 1 to 2" with
locally up to 3 inches. Barring any stalling or training storms
(not expected) or super heavy rainfall rates, latest flash flood
guidance would suggest the area should have no trouble handling
that amount of rain.

Convection will shut off from NW to SE behind the front late
tonight, but the overnight still looks rather muggy with
temperatures slowly falling only into the mid 60s to mid 70s.

.LONG TERM...(Sunday through Saturday)
Issued at 231 PM CDT Sat Jul 18 2020

Near normal temperatures and lower dewpoints return on Sunday behind
a cold front that will move through the are overnight tonight.
Expect high temperatures to range from the upper 70s to middle 80s
over the next few days, with much more comfortable dewpoints.
Surface high pressure builds in from the west going into the
beginning of the new week, keeping things mostly dry. Shower and
storm chances return Monday night into Tuesday as a shortwave trough
drops south from the Dakotas. Upper ridging builds in across the
region by the middle to end of the new week, allowing temperatures
to gradually climb by next weekend. Additional chances for showers
and storms will be possible by the end of the new week as a
shortwave trough or two move through the large scale flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM CDT Sat Jul 18 2020

Line of storms along a cold front running from northern WI into
western parts of the state. Meso models doing a bit better capturing
the convection, suggesting further expansion southward along the
eastward moving front (although not as widespread as to the north).
Storms no longer looking like a "sure thing" for both TAF sites.

Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the
overnight with generally SKC/SCT conditions through Sunday.

WX/vsby: VCTS looking more appropriate for KRST now with expected
less coverage. Chances higher for KLSE, but could also be missed.
Will hold onto the brief TEMPO for KLSE now, amend if necessary.

Winds: South will swing to the northwest with passage of front
tonight, roughly in the 06-09z time frame. Strong wind gusts with
any storm not looking as likely at this time with stabilizing of the
near sfc layer.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

SHORT TERM...Kurz
LONG TERM...NMB
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 8:01 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
801 PM CDT Sat Jul 18 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
801 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms tonight. A few could be severe with the
higher risk across Wisconsin. Large hail, strong winds and locally
heavy rain are all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On and off storm chances will continue into next week. At this
time, it's too early to determine if organized severe weather
will
occur.

.SPOTTER INFORMATION STATEMENT...

Local spotter groups could be needed tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 19, 12:25 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 AM CDT Sun Jul 19 2020

WIZ017-029-190645-
Taylor-Clark-
Including the cities of Medford and Neillsville
1225 AM CDT Sun Jul 19 2020

...Strong Storms Across Parts Of North-Central Wisconsin...

Thunderstorms will roll eastward across portions of north-
central Wisconsin through 2 am. The stronger storms will be
capable of wind gusts up to 40 mph, dime size hail and locally
heavy downpours.

Take shelter when storms approach your location.

Rieck
Local storm report, Jul 19, 1:59 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     TSTM WND DMG     3 S OSSEO               44.54N 91.23W
07/19/2020                   TREMPEALEAU        WI   PUBLIC

            DELAYED REPORT. TREE DAMAGE AT HWY 53 AND
            BROWN ROAD. SPORADIC TREE DAMAGE ELEVA TO
            STRUM TO SOUTH OF OSSEO. TIME ESTIMATED
            BASED ON RADAR.

&&

CZ
Special weather statement, Jul 19, 3:15 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
315 AM CDT Sun Jul 19 2020

WIZ042>044-190915-
Juneau-Adams-Monroe-
315 AM CDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JUNEAU...ADAMS
AND SOUTHEASTERN MONROE COUNTIES...

At 314 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of New Rome to New Lisbon
to 11 miles northwest of Hillsboro. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mauston, Friendship, New Lisbon, Adams, Elroy, Wonewoc, Dellwood,
Glendale, Lemonweir, Big Flats, Lindina, Lyndon Station, Colburn,
Union Center, I 90 94 Exit 78, Johnson Hill and Big Spring.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 9031 4373 9031 4373 9050 4386 9018
      4425 8977 4424 8960 4364 8960
TIME...MOT...LOC 0814Z 284DEG 25KT 4413 8985 4387 9019 4373 9054

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:36 AM CDTSevere Thunderstorm WarningARXClark40 min
Jul 19, 1:22 AM CDTSevere Thunderstorm WarningARXClark23 min
Jul 19, 2:11 AM CDTSevere Thunderstorm WarningARXJackson34 min
Jul 19, 2:19 AM CDTSevere Thunderstorm WarningARXJackson26 min
Jul 19, 3:23 AM CDTSevere Thunderstorm WarningARXAdams37 min
Jul 19, 3:38 AM CDTSevere Thunderstorm WarningARXAdams, Juneau37 min
Jul 19, 4:13 AM CDTSevere Thunderstorm WarningARXAdams17 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.